New Mexico, 2018

Winter Storm and Winter Weather in New Mexico, December 26 to 27, 2018

December 26 to 27, 2018 · NWS ABQ · 4 events in 4 counties and zones

A winter storm system moved southeast through the Four Corners region on Christmas Day before ejecting eastward across northern New Mexico Christmas night and the following day. Rain and snow showers over the area on Christmas night changed over to snow then became heavy at times within the higher elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A winter storm system moved southeast through the Four Corners region on Christmas Day before ejecting eastward across northern New Mexico Christmas night and the following day. Rain and snow showers over the area on Christmas night changed over to snow then became heavy at times within the higher elevations. A weak back door cold front entered far northeastern New Mexico on the 26th and focused an area of heavy snowfall within the Sangre de Cristo Mountains. Snowfall amounts of five to 10 inches were common in the higher terrain areas. U.S. 64 west of Angel Fire was closed for several hours due to impossible travel. Interstate 25 was also closed in the Santa Fe area where numerous vehicle crashes occurred during the morning commute. The combination of cold temperatures, snow, and blowing snow east of Raton resulted in the closure of U.S. Highway 64 between Raton, Des Moines, and Clayton. The Sandia and Manzano Mountains also picked up heavy snowfall amounts of four to eight inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 26, 5:10 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 26, 5:10 AM MST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
510 AM MST Wed Dec 26 2018

.AVIATION...
12Z TAF CYCLE
An upper level low pressure system will pass northeastward over the
forecast area today and tonight with widespread precipitation and
flight category restrictions. Areas of dense fog and low clouds are
also expected across eastern areas until mid to late morning, then
some thunderstorms are expected this afternoon. The snow level will
generally remain near and above 6000 ft until tonight, when it will
drop to the lower elevations of northeast NM as moisture wraps around
the exiting storm system. Mountain obscurations are expected today
and tonight. There will also be strong winds with gusts from 30 to 45
kt as a Pacific cold front crosses central and east central areas
late this afternoon through the evening. Similar speeds are expected
across northeast areas, but out of the north as a back door cold
front crosses tonight into Thursday morning.

44

&&

.PREV DISCUSSION...342 AM MST Wed Dec 26 2018...
.SYNOPSIS...
A low pressure system is approaching New Mexico from the west, and
this feature will continue to lead to unsettled weather conditions
for the remainder of the day with inclement weather shifting to the
northeast tonight. Rain and high elevation snow showers will become
more numerous through the day with snow levels rising to 6,000 to
7,000 feet by late afternoon. A couple to a few inches of snow
accumulation are expected in western and central New Mexico by day's
end, especially in the higher terrain, and several inches of
accumulation are expected in the Sangre de Cristo mountains. Snow
will linger in northeastern New Mexico tonight before the storm
exits the state, and the Raton Pass could turn treacherous as several
inches of snow quickly accumulates there. There will not be much of a
break in the unsettled weather pattern, as another low pressure
system will quickly push toward New Mexico late Thursday into Friday.
This storm will usher in much colder air with moderate to heavy
snowfall for a large portion of central New Mexico. Frigid
temperatures could stay at or below freezing for a couple to a few
consecutive days for several locales within the state late this week.

&&

.DISCUSSION...
Very busy and challenging shift is ongoing as unsettled pattern is
slowly coming to fruition. Areas of low clouds, fog, light
rain/drizzle are impacting the eastern zones. Fog has not been as
widespread as the ongoing dense fog advisory suggested, but will
keep hold of this advisory for a couple to a few more hours and
monitor the early morning trends.

The initial disturbance of interest today is in the form of a
Pacific low, currently in AZ with a couple of distinct circulations
present. The southern-most circulation is beginning to, and will
continue to be, the main feature of interest crossing NM through the
day today. The 00 UTC forecast models all indicated that the low
should take on a negative tilt as it comes into the Land of
Enchantment, leading to a deepening or re-intensification of the
cyclone. This will introduce a challenging uptick in precipitation
amounts this afternoon into tonight with a trowal feature being
depicted. This would lead to a brief, but heavier dose of
precipitation, much of it falling as snow over portions of the
Sangres and over the Raton pass. Have opted to upgrade the winter
storm watch to a warning for the Raton Pass area, and the day shift
will need to monitor the Sangres closely for possible upgrade as
amounts may exceed 10 to 12 inches on some peaks. Elsewhere the
scattered to widespread rain and snow showers will periodically
develop through the day, dwindling into the evening.

By dawn Thursday the initial upper low will have bottomed-out and
raced into western KS. Precipitation will wane into late Thursday
morning with a cold northwest to north wind having impacted many
zones Wednesday night into Thursday. This colder air will keep
Thursday's high temperatures below normal with more cooling quickly
on the way as the next low crosses the Great Basin on a fast
track toward NM. This low still looks to host a very cold airmass
with it, and 500 mb temperatures appear even lower than they did 24
hours ago (-34 C over NV by late Thursday). The low will spread some
large scale ascent into northwestern NM, enough for isolated to
scattered light showers late in the day. In the northeast, the back
door segment of the front could also induce some light,
frontogenetically-induced snow.

Conditions quickly worsen into Thursday night as the upper low dives
into AZ and the aforementioned back door cold front makes a run
southwestward and spills through the central mountain chain.
Continued diffluent flow aloft will work into NM ahead of the low,
and a well-defined southwest-to-northeast oriented band of snow (in
line with the mid level front) appears to also lead the charge. The
east slopes of the Sangre de Cristos and central highlands/mountains
would also quickly see an onset of snow due to upslope flow, coupled
with increased isentropic upglide.

The low will then make its way into NM through the day Friday,
retaining a healthy and widespread precipitation shield ahead of it,
near the mid level front, and near the core of the low. The QPF
amounts appear rather widespread and fairly generous, and considering
that snow ratios will be rising amid the colder air, there is
potential for several inches of snow in much of central NM. This low
will indeed be a trouble-maker with widespread wintry travel impacts
across a majority of the state (focused in central to east central
NM). The cold temperatures are also noteworthy. For example in the
current forecast, Albuquerque would likely see temperatures at or
below freezing from early Friday morning continuously through late
Monday morning.

Model solutions carry the low slowly out of NM as an opening trough
on Saturday with precipitation gradually turning more showery with
less coverage and intensity during the day. There is still potential
for another cut- off low to develop as a subsequent vorticity lobe
drops southward. This cut-off low would likely round south of NM,
introducing minimal, if any, precipitation. However, another short
wave could change that early next week, and temperatures would be
slow to rebound through this time.

52

&&

.FIRE WEATHER...
A couple of storm systems will cross during the latter half of the
week bringing precipitation to most if not all of the forecast area.
There is less certainty with a third system that may arrive early
next week. The active weather pattern will keep temperatures below
normal for the next 7 days. Poor ventilation will be found mainly
north of I-40 today and Thursday before spreading further south
Friday, and reaching all zones over the weekend and early next week.

The first upper level low pressure system will enter SW NM this
morning then exit NE NM late tonight. Wetting precipitation will
favor the mountains, east slopes of the central mountain chain and
much of the eastern plains. Snow accumulation should remain above
6000 ft until tonight when it will spread to lower elevations of the
northeast. The northern mountains will be the big winners with a few
to several inches of snow, and especially the Sangre de Cristos where
around 10 inches of snow is expected on higher peaks and along Raton
Pass. A Pacific cold front will bring strong northwest winds as it
crosses the Northwest and West Central Highlands, Middle Rio Grande
Valley, Sandia/Manzano and Gallinas Mountains and eventually the East
Central Plains late this afternoon into tonight. A back door cold
front will also bring strong north winds to the Northeast Plains
tonight into Thursday morning. The strongest overnight gusts should
reach around 50 mph across central and northeast areas.

The second storm system should be the wettest and coldest as 700 mb
temperatures fall to around -12C.  The potential exists for
widespread snow accumulation mainly Thursday night through Friday
night, except into Saturday across the east. Both westerly and
easterly upslope flow favored locations should do well with this
winter storm, since the cold front from the mid week system will
deliver cold air and upslope flow to eastern areas just before this
second upper low arrives from the northwest.  Much of the forecast
area could potentially accumulate a few to several inches of snow as
this upper low enters west central parts of the state, then lifts
northeastward. The potential exists for a strong east wind below
canyons opening into the Albuquerque and Santa Fe areas late
Thursday night into Friday morning, when gusts could again reach
40 to 50 mph.

Models have been changeable run to run on the track, depth and
timing of another storm system that may impact the forecast area
early next week.  The latest GFS and ECMWF runs depict an upper
level trough passing southeastward over the central and southern
Rockies Monday and Monday night with a back door cold front and a
chance for wintry precipitation favoring the northern mountains and
eastern plains.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon MST today for the following zones...
NMZ530>538.

Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ502-505-506-508.

Winter Weather Advisory from 8 AM this morning to 5 AM MST Thursday
for the following zones... NMZ510-512>515.

Winter Storm Warning from 4 PM this afternoon to 5 AM MST Thursday
for the following zones... NMZ527.

&&
Hazardous weather outlook, Dec 26, 4:18 AM MST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
418 AM MST Wed Dec 26 2018

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
418 AM MST Wed Dec 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Areas of fog will be dense in portions of eastern New Mexico this
morning. Very low visibility down to a quarter of a mile can be
expected.

A low pressure system will move directly over New Mexico today,
producing scattered to widespread rain and snow showers. Snow
accumulations will be most likely in the higher terrain above 7,000
feet, especially in northern New Mexico where several inches will be
possible. Treacherous travel conditions are expected through tonight
in these high terrain areas, including the Raton Pass along
Interstate 25.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A second low pressure system will impact New Mexico late Thursday
into Friday, bringing much colder temperatures and another round of
snow to a large part of the state. A few to several inches of snow
accumulation will be possible for many locations, beginning late
Thursday and continuing through the day Friday and into Friday night.
Widespread travel impacts are expected with snow-packed and icy
roads, low visibility, and areas of blowing snow.

In addition, temperatures will be very chilly and may struggle to
rise above freezing for much of the northern and central New Mexico
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit snowfall reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Dec 26, 4:40 AM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
440 AM MST Wed Dec 26 2018

NMZ501>540-262300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
440 AM MST Wed Dec 26 2018

...ANOTHER WINTER STORM TO BRING VERY COLD TEMPERATURES AND
MODERATE TO HEAVY SNOW TO MUCH OF NORTHERN AND CENTRAL NEW MEXICO
LATER THIS WEEK...

One low pressure system will exit New Mexico tonight into Thursday
morning, but another storm will quickly follow on its heels. Light
snow showers are expected to begin redeveloping over northwestern
and west central New Mexico Thursday afternoon as this next system
approaches. Cooler than average temperatures will already be in
place Thursday, and the approaching storm will bring in even
colder readings.

By Thursday night and Friday morning, snow will be quickly
expanding and increasing in intensity, especially across west
central, central, and east central New Mexico. Bands of snow will
accumulate overnight and into Friday across a large majority of
central New Mexico with snow expected to shift farther east into
the overnight hours Friday night. A few to several inches of snow
accumulation are expected in many locations with some mountainous
areas receiving upwards of a foot or more.

Snow is expected to gradually exit to the east through the
morning Saturday, but frigid temperatures will linger through the
weekend. In fact, many locations throughout northern and central
New Mexico could observe a few consecutive days of sub-freezing
temperatures. This prolonged period of cold temperatures will
create high demand for indoor heating and could deplete low
heating fuel resources.

Residents and travelers across northern and central New Mexico
will want to begin making preparations for this significant
winter storm arriving Thursday night through Friday night.
Continue to monitor the latest forecasts and weather statements
at weather.gov/abq or through your preferred media outlet.

52

Event by event

2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Santa Fe Metro Area

When
December 26, 9:00 AM MST to December 27, 9:00 AM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Department of Highways

Snowfall amounts ranged from three to six inches across the Santa Fe area. Interstate 25 was closed just south of Santa Fe due to severe travel conditions and multiple vehicle crashes.

Winter Storm, South Central Mountains

When
December 26, 9:00 AM MST to December 27, 1:00 AM MST
Where
South Central Mountains forecast zone
Reported by
Department of Highways

Snowfall amounts ranged from five to nine inches across the Ruidoso area. Severe travel conditions and several vehicle accidents were reported over southwestern Lincoln County.

Winter Weather, East Slopes of the Sangre de Cristo Mountains

When
December 26, 1:00 PM MST to December 27, 1:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Department of Highways

Snowfall amounts ranged from five to 10 inches across the area. U.S. Highway 64 from Angel Fire westward into the higher terrain was closed due for several hours due to extremely hazardous travel and vehicle accidents.

Winter Storm, Raton Ridge/Johnson Mesa

When
December 26, 8:00 PM MST to December 27, 3:00 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Department of Highways

U.S. Highway 64 was closed due to snow, blowing snow, and extremely hazardous travel from mile markers 346 to 430.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790898, 791753, 790899, 790874.